Vietnam: international perspectives on a long war conference brand

Speakers in order of presentations:

Skip to program

Day 1

Dr John A Nagl

US Army veteran, Minerva Distiguished Research Professor, US Naval Academy, Annapolis

Australian War Memorial Boeing Visiting Fellow and keynote speaker

Professor Robert J. O’Neill AO

Vietnam veteran, former Chichele Professor of the History of War, University of Oxford

Lieutenant Colonel David Millie MBE (Retd)

Vietnam veteran, independent author

Dr Gregory A. Daddis

US Army veteran, Academy Professor, US Military Academy, West Point

Dr Robert Hall

Vietnam veteran, Australian Centre for the Study of Armed Conflict and Society
University of New South Wales at the Australian Defence Force Academy

Mr Tom Richardson

Doctoral research student
University of New South Wales at the Australian Defence Force Academy

Dr Frank Palmos

Former Australian foreign correspondent, author, and independent scholar

Conference dinner speaker

Lieutenant Colonel Gary McKay MC (Retd)

Vietnam veteran, author and battlefield tour leader

Day 2

Mr David Sabben MG

Vietnam veteran, author and battlefield tour leader

Mr George Lepre

US Army veteran, independent scholar and author

Brigadier Ernie Chamberlain CSC (Retd)

Vietnam veteran, former Australian army intelligence officer in Vietnam, translator and publisher of communist Vietnamese histories

Dr Nathalie Nguyen

Associate Professor, National Centre for Australian Studies, Monash University

Lieutenant Colonel James Bourke AM, MG (Retd)

Vietnam veteran, leader of “Operation Aussies Home”

Dr Mark A. Lawrence

Associate Professor, Department of History, University of Texas at Austin

Dr Peter Edwards AM

Australian official historian of the Vietnam War, independent scholar and author

Mr Ashley Ekins

Historian, Australian War Memorial, author of ground operations volumes of the Australian official history

 

Program

Wednesday 14 August 2013

6:00 pm

Welcome Reception

 
  • Terrace Café, Australian War Memorial
  • Canapés and beverages will be provided

Day 1 – Thursday 15 August 2013

8.15 am

Registration

9.00 am

  • Welcome by Dr Brendan Nelson, Director of the Australian War Memorial
  • Official opening by Rear Admiral Ken Doolan AO RAN (Ret'd), Chairman of the Council of the Australian War Memorial

9.15 am

 

Keynote address: Learning to eat soup with a knife: counterinsurgency lessons from
Vietnam
 for Iraq, Afghanistan and beyond

Dr John A. Nagl (US Naval Academy, Annapolis)
Australian War Memorial Boeing Visiting Fellow

10.00 am

Morning tea (30 minutes)

Session 1     

Cold War strategies in Vietnam: the views from both sides

10.30 am

Competing strategies in the Vietnam War
Professor Robert J. O’Neill AO,
(former Chichele Professor of the History of War, University of Oxford)

11.15 am

An adviser's war: at the intersection of Vietnamese and Western interests and cultures
Lieutenant Colonel David Millie MBE (Australian Training Team adviser and author)

12.00 pm      

Lunch (45 minutes)

Session 2 

Elusive victory: alternative strategies from attrition to
counterinsurgency

12.45 pm

 

The fallacy of the false alternative: American strategy in Vietnam
Dr Gregory A. Daddis (US Military Academy, West Point)

1.30 pm

 

Order from chaos: 1st Australian Task Force combat effectiveness
in a complex war

Dr Robert Hall (University of New South Wales, Canberra)

2.15 pm

Comfort break (15 minutes)

2.30 pm 

 

Panel discussion: A winnable war? Could the US and its
allies have won?

3.30 pm   

Afternoon tea (30 minutes)

Session 3

The other war: winning hearts and minds; bringing the
war home

4.00 pm
Mr Tom Richardson (University of NSW at ADFA)
 
4.30 pm
Dr Frank Palmos (former war correspondent, independent
scholar and author)
 

5.00

Close of day one

6.30 pm      

 

 

 

Conference dinner in ANZAC Hall, Australian War Memorial

After-dinner talk:
Going back over the ground: Australian veterans in Vietnam
Lieutenant Colonel Gary McKay MC (Retd)
veteran, author and Vietnam battlefield guide

 

Day 2 – Friday 16 August 2013

Session 4

The soldiers’ war: the Australian and American experience

9.00 am

The Australian war: a junior officer at the sharp end
Mr David Sabben MG (veteran and author)

9.45 am

Fragging in Vietnam: why American (and Australian) troops murdered 
their officers during the Second Indochina War

Mr George Lepre (US Army veteran, independent scholar and author)

10.30 am

Morning tea (30 minutes)

Session 5

The soldiers’ war: allies and enemies

11.00 am

Tougher than us: the NVA/VC soldier
Brigadier Ernie Chamberlain CSC (veteran and author)

11.45 am

Forgotten histories: the memories of South Vietnamese veterans
Professor Nathalie Nguyen (Monash University)

12.30 pm Lunch (60 minutes)
Session 6 

Lessons and legacies from the war

1.30 pm

Six Australian servicemen abandoned in Vietnam ask, “Why did
you take so long to find us?”

Lieutenant Colonel James Bourke AM, MG (veteran and researcher)

2.15 pm

Learning from the past, focusing on the present: US policymaking
and the legacies of the Vietnam Wars

Dr Mark A. Lawrence (University of Texas at Austin

3.00 pm

Afternoon tea (30 minutes)

3.30 pm

Panel discussion: The cost and consequences of the Vietnam War

4.30 pm

Echoes of Vietnam—“Lessons” from a long war
Mr Ashley Ekins (Australian War Memorial)

5.00 pm

Closing remarks

This program may be subject to minor changes. 

Registration

Cost

Full registration $290.00  
Concession registration $250.00 Concession registrations are available to people with Government issued pension cards, Friends of the Memorial, and students with relevant identification.  Please bring you ID with you to registration desk when you come to the conference.
Dinner $99.00 Dinner will be held in ANZAC Hall at the Australian War Memorial and will include a three course dinner and a welcome drink. Further drinks will be available for purchase at the cash bar.

The conference was convened by the Australian War Memorial.

The conference was proudly supported by Boeing Australia.

The support of the Australian Government through the Department of Veterans’ Affairs is gratefully acknowledged.

This conference is proudly supported by Boeing Australia. The support of the Australian Government through the Department of Veterans’ Affairs is gratefully acknowledged